Hail, Harper
- When
- May 28, 4:20 PM CST
- Where
- Harper County, 1.38 mi S of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.810, -99.630
Supercells developed during the late afternoon over southwest Kansas, then progressed east-southeastward into Oklahoma, taking on a more linear structure. A few reports of large hail were received over northwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Supercells developed during the late afternoon over southwest Kansas, then progressed east-southeastward into Oklahoma, taking on a more linear structure. A few reports of large hail were received over northwest Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 1:30 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT TUE MAY 28 2013 .DISCUSSION... SHOWERS/THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. A FEW SHOWERS/STORMS HAVE DEVELOPED ACROSS NORTH CENTRAL OK EARLY THIS AFTN AND COULD CONTINUE TO DEVELOP OVER THE NEXT SEVERAL HOURS. VISIBLE SATELLITE SHOWS CU DEVELOPING ALONG THE DRYLINE IN FAR NW OK AND THE TX/OK PANHANDLES. CONVECTION IS EXPECTED TO DEVELOP IN THIS AREA AND AFFECT WESTERN PORTIONS OF THE FA. THESE STORMS COULD BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THIS ACTIVITY COULD MOVE FURTHER EAST LATER THIS EVENING INTO CENTRAL PARTS OF THE FA. SEVERE STORMS WILL STILL BE POSSIBLE WITH THESE STORMS. EVEN THOUGH LARGE HAIL WILL STILL BE POSSIBLE... DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN IN THESE AREAS. THE BEST POTENTIAL FOR SEVERE WX WILL BE WEDNESDAY. DRYLINE WILL DEVELOP OVER THE OK/TX PANHANDLES AGAIN TOMORROW WITH AN MID/UPPER WAVE MOVING FROM THE ROCKIES INTO THE SOUTHERN/CENTRAL PLAINS. THERE WILL BE STRONG INSTABILITY AND THIS WAVE WILL PROVIDE BETTER WIND SHEAR FOR THE SEVERE STORMS WEDNESDAY. VERY LARGE HAIL... DAMAGING WINDS... AND EVEN A FEW TORNADOES WILL BE POSSIBLE WEDNESDAY. SEVERE STORMS WILL ALSO BE POSSIBLE THURSDAY WITH A FRONTAL BOUNDARY ALSO BEING IN OR NEAR THE AREA. HOWEVER... THE EVOLUTION OF THE STORM ACTIVITY THURSDAY WILL BE DEPENDENT ON WHAT HAPPENS WEDNESDAY/WED NIGHT. THE FRONT WILL GRADUALLY MOVE SOUTH FRIDAY/SATURDAY. THE SEVERE POTENTIAL WILL BE LOWER THESE DAYS BUT HEAVY RAIN/FLOODING COULD BECOME AN ISSUE ACROSS PARTS OF THE FA... WITH THE MOST LIKELY AREA TO CURRENTLY BE CONCERNED WITH WOULD BE ACROSS NORTH CENTRAL OK. MODELS THEN SHOW THAT THINGS COULD START TO DRY OUT IN SOME OF THE FA INTO EARLY NEXT WEEK BUT RAIN CHANCES MAY NOT GO COMPLETELY AWAY FOR THE ENTIRE AREA. IN ADDITION... BREEZY/STRONG WINDS WILL AFFECT THE AREA FOR THE NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 79 67 83 / 20 40 50 30 HOBART OK 68 81 67 92 / 30 40 30 20 WICHITA FALLS TX 69 84 70 92 / 20 30 30 20 GAGE OK 68 83 62 91 / 40 40 30 20 PONCA CITY OK 70 79 69 81 / 20 30 60 40 DURANT OK 69 83 69 84 / 10 20 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 28 2013
OKZ004>048-050>052-TXZ083>090-291100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM SEMINOLE TO MARIETTA.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF TENNIS BALLS AND WIND GUSTS OF 70 MPH.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 4 PM
THROUGH 1 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON AND EVENING.
DISCUSSION... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA
THROUGH THE EARLY AFTERNOON HOURS. HOWEVER...NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY.
A DRYLINE WILL TAKE SHAPE ACROSS THE EASTERN PORTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON. MEANWHILE... AN
UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN ROCKIES
INTO THE SOUTHERN PLAINS. DAYTIME HEATING ALONG WITH LIFT
ASSOCIATED WITH THIS DISTURBANCE WILL RESULT IN THE DEVELOPMENT
OF WIDELY SCATTERED THUNDERSTORMS ALONG AND EAST OF THE DRYLINE THIS
AFTERNOON. STRONG INSTABILITY AND FAVORABLE WIND FIELDS WILL RESULT
IN THE STORMS THAT DO DEVELOP LIKELY BECOMING SEVERE.
THESE STORMS... INITIALLY EXPECTED TO BE LOCATED JUST WEST OF
THE AREA... WILL MOVE EAST AND NORTHEAST INTO WESTERN PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS BY LATE THIS AFTERNOON AND EARLY
EVENING. THE STORMS MAY MOVE INTO CENTRAL OKLAHOMA BEFORE THE THREAT
FOR SEVERE WEATHER DIMINISHES LATER TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG... GUSTY SOUTH WINDS WILL MAKE FOR DIFFICULT DRIVING
CONDITIONS... ESPECIALLY ON EAST WEST ROADWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEK AND THE
WEEKEND. THERE WILL BE A CHANCE FOR SEVERE WEATHER AGAIN ACROSS
CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON WEDNESDAY.
SEVERE WEATHER WILL REMAIN POSSIBLE ACROSS THE AREA THROUGH THE
WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 455 PM CDT TUE MAY 28 2013 OKZ004-282230- HARPER OK- 455 PM CDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARPER COUNTY UNTIL 530 PM CDT... AT 453 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF BUFFALO...MOVING NORTH AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3698 9970 3688 9938 3661 9957 3668 9978 TIME...MOT...LOC 2153Z 201DEG 16KT 3672 9965 WR
The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454956, 454954.